Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX

April 14, 2017Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2017, 5:03 PM CDT for Pecos County, Reeves County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 5:03 PM CDT (22:03 UTC)
Expired
Apr 14, 2017, 5:45 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:36 PM CDTHAIL 124 Wnw Fort Stockton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS54 KMAF 142203
SVRMAF
TXC371-389-142245-
/O.NEW.KMAF.SV.W.0075.170414T2203Z-170414T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
503 PM CDT FRI APR 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pecos County in southwestern Texas...
  Southeastern Reeves County in southwestern Texas...

* Until 545 PM CDT

* At 503 PM CDT, a severe thunderstorm was located 14 miles southeast
  of Verhalen, or 28 miles south of Pecos, moving northeast at 20
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Firestone Test Track.

THIS INCLUDES Interstate 10 between mile markers 227 and 248.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3094 10342 3104 10347 3117 10320 3089 10305
      3085 10326
TIME...MOT...LOC 2203Z 242DEG 16KT 3102 10338 

HAIL...1.75IN
WIND...60MPH
 
$$

67
1 follow-up statement
551 
WWUS54 KMAF 142219
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT FRI APR 14 2017

TXC371-389-142245-
/O.CON.KMAF.SV.W.0075.000000T0000Z-170414T2245Z/
Pecos TX-Reeves TX-
519 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES...

At 518 PM CDT, a severe thunderstorm was located 16 miles southeast
of Verhalen, or 28 miles south of Pecos, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Firestone Test Track.

THIS INCLUDES Interstate 10 between mile markers 231 and 248.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3097 10338 3107 10341 3117 10320 3089 10305
      3085 10326
TIME...MOT...LOC 2218Z 251DEG 10KT 3103 10334 

HAIL...1.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:06 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 14, 2:06 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CDT Fri Apr 14 2017

.DISCUSSION...
Isolated severe storms are possible today with initiation favored
across/near Reeves/Pecos counties where locally back winds in
assocn with a surface mesolow may hold low level moisture in place
(assuming cloud cover does not preclude sufficient surface
heating) and in proximity to elevated heat sources where CINH is not
as much of an issue. TCU have also developed in east Lea Co where
clouds an thinner. Elevated mixed layer is already in place and
7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES
around 1500 J/KG and any tstms that do develop in said area will
have little trouble going severe. Dry air will be quite abit
farther east on Saturday and an isolated storm will be possible on
the east side of Davis Mtns and could drift into the general
direction of FST before dissipating around 03Z. More of the same
Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with
SB CINH minimized, and severe storms are possible. There is a
minor shrtwv trof evident at 5h and ATTP Sunday is favored to have
the most widespread tstm coverage of the next 3 days. A cluster
of storms will be possible Sunday evening across the nrn CWFA as
well and it could move s/se into the PB being maintained by
nocturnal LLJ. These storms could push out a boundary providing a
focus for storm development, possibly across parts of Trans Pecos.
Stronger wly mid level component will push drier air farther east
resulting in warmer/drier conditions for most areas Tue. A
possible exception is where a front may push into the nrn CWFA?
Warmer/drier conditions are even moreso Wed/Thur with prominent
low level thermal ridge (high temps a good 10 degrees above
normal) with FROPA possible Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  64  84  63 /  10  10  10  10
Carlsbad                       85  51  89  53 /  20  20  10  10
Dryden                         84  66  86  64 /  20  20  10  10
Fort Stockton                  82  61  85  61 /  20  20  10  10
Guadalupe Pass                 79  54  82  57 /  10  10  10  10
Hobbs                          77  55  83  56 /  20  20  10  10
Marfa                          79  51  81  52 /  20  20  10  10
Midland Intl Airport           78  62  86  63 /  10  10  10  10
Odessa                         78  62  84  62 /  10  10  10  10
Wink                           83  62  88  60 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 14, 2:24 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Fri Apr 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible this afternoon into
this evening from southeast New Mexico and the western Permian
Basin south to the Big Bend Area. Large hail and damaging winds are
the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated strong to severe storms will be possible this weekend.
Large hail and strong winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
particularly across Southeast New Mexico southward to the Davis
Mountains and Stockton Plateau.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 14, 4:52 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT FRI APR 14 2017

TXZ058-075-142230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
452 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Verhalen, or 28 miles south of Pecos, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
and southeastern Reeves Counties.

THIS INCLUDES Interstate 10 between mile markers 223 and 232.

LAT...LON 3089 10339 3102 10355 3122 10341 3104 10318
TIME...MOT...LOC 2151Z 222DEG 7KT 3100 10344

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:52 PM CDTSpecial Weather StatementMAFReeves38 min
Apr 14, 5:17 PM CDTSpecial Weather StatementMAF43 min
Apr 14, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves64 min
Apr 14, 5:45 PM CDTSevere Thunderstorm WarningMAFPresidio60 min
Apr 14, 6:17 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Apr 14, 6:21 PM CDTSpecial Weather StatementMAFWard39 min
Apr 14, 6:35 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler40 min
Apr 14, 6:38 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.